Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Interactive diabetes case 9: Management of type 1 diabetes in a patient on glucocorticoid therapy

Lloyd Axelrod, MD
Section Editor
David M Nathan, MD
Deputy Editor
Jean E Mulder, MD


A 38-year-old woman, whom you have treated for type 1 diabetes for many years, comes in for an urgent office visit because her blood glucose values have risen markedly in the last few days. One week ago, she was started by her allergist on prednisone 60 mg every morning for asthma not responsive to conservative therapy including an inhaled glucocorticoid. She responded well with a marked reduction in symptoms, improvement in the peak expiratory flow rate, and improved exercise tolerance.

The patient has had diabetes since age 17 years, complicated by proliferative retinopathy previously treated with laser therapy, nephropathy with microalbuminuria and hypertension, and distal sensory neuropathy. She is treated with NPH insulin 14 units and regular insulin 8 units before breakfast, regular insulin 10 units before supper and NPH insulin 6 units at bedtime. Since the development of proliferative retinopathy with impaired vision in the left eye four years ago, she has been very attentive to management of her diabetes. She checks her blood glucose four times a day and brings a printout of her glucometer readings to each office visit. Her current 15-day blood glucose average is 181 mg/dL (10 mmol/L); the 30-day average is 142 mg/dL (7.9 mmol/L). The table shows blood glucose values (mg/dL) before and after the start of prednisone (table 1).

The most recent glycated hemoglobin (A1C), obtained three weeks before the start of prednisone, was 6.9 percent.

Physical examination reveals an anxious woman who is in no acute distress. Blood pressure is 145/90 right arm supine, 140/95 right arm upright, heart rate 84 regular, weight 126 pounds, height 5' 1", body mass index (BMI) 23.8. The right fundus reveals evidence of previous photocoagulation therapy but no fresh hemorrhages or neovascular changes. The left fundus is similar but also reveals cicatrix formation inferior to the nerve head. The chest examination reveals scattered expiratory wheezes in all fields but no prolongation of expiration. Cardiac examination is within normal limits. The dorsal pedal pulses are absent bilaterally. The right posterior tibial pulse is 2+, the left is absent. Sensation to light touch is absent to the tibial tubercles. Vibratory sensation is absent at the great toes, markedly reduced at the medial malleoli, and nearly normal at the tibial tubercles. Knee jerks and ankle jerks are absent bilaterally.

The patient's medications, other than insulin, are lisinopril 10 mg once a day; aspirin 81 mg a day; fluticasone/salmeterol (Advair Discus) 250/50, one inhalation twice a day; albuterol inhaler two puffs every four hours as needed; and montelukast 10 mg once a day.


Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2016. | This topic last updated: Sep 21, 2015.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
Topic Outline